Thunderstorm Wind, Wise
- When
- July 1, 5:10 AM EST
- Where
- Wise County, 0.88 mi NE of Tacoma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.940, -82.520
A few trees were blown down by severe thunderstorm wind gusts.
Early morning thunderstorm complex clips southwest Virginia bringing strong to severe thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Early morning thunderstorm complex clips southwest Virginia bringing strong to severe thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 2:13 AM EST, 2 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 313 AM EDT Sat Jul 1 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today and tonight) Issued at 305 AM EDT Sat Jul 1 2023 1. Low confidence in the timing of shower and storm activity and the extent of the impacts on our area. 2. Forecast high temperatures for today range from the mid/upper 80s to mid 90s in Southern Valley. Discussion: Unfortunately, another low confidence forecast in regards to the timing and location of storms for today. The general consensus among hi-res guidance is that there will be showers and storms throughout the area this afternoon--but exact timing, and moreso location is still very up in the air. By this afternoon and evening, the ridge that has been situated over the Lower MS Valley will begin to flatten as a trough makes its way east. This will send any storms that develop more east across the area and into the Appalachians, rather than south through TN as we have seen the past few days. With warm temps and dewpoints in the 70s, HREF SBCAPE values tomorrow afternoon around 16z range from 1500-3000J/KG. So, any thunderstorm development could become strong and severe, with the main threats being damaging winds and hail. There will likely be a lull in activity the overnight hours before PoPs increase again on Sunday morning, mainly in northeast TN and SW Virginia. High temps for today are forecast to range from the mid 80s in northeast TN to the low/mid 90s in the southern valley near Chattanooga. Not sending a Heat advisory out with this package since the heat indices in the warmest spots near Chattanooga are ranging from 100-103, and any cloud cover and storms could inhibit heating. But, if cloud cover scatters some and convection looks widely scattered as well, a Heat Advisory could be needed for a handful of counties in the southern valley with the morning update. && .LONG TERM... (Sunday through Friday) Issued at 305 AM EDT Sat Jul 1 2023 Key Messages: 1. Showers and thunderstorms will be around at times through the period. Strong to severe storms possible at times especially Sunday. 2. Hot conditions expected Sunday, with heat indices of around 100 or a bit above possible mainly across portions of the southern and central valley. 3. Temperatures close to seasonal normals expected Monday through Friday. Discussion: Sunday the upper ridge that has been over the region will be breaking down as a trough moves across the Great Lakes and Ohio River Valley. As the trough moves east, a weak surface cold front will sag into our area Monday before stalling and gradually dissipating. We will see quasi-zonal flow aloft for the middle of the week, but by the end of the period another upper trough and surface cold front is forecast to be moving into the region. There will be showers and thunderstorms around at times through the period as significant moisture remains over the area. Best chances will likely be in the afternoons with diurnal heating, but hard to resolve disturbances will also play a role and this leads to uncertainty about the details of convection timing. It does appear that later in the week chances may be a bit higher in the Thursday/Friday time frame as the aforementioned trough/front approach. Strong to severe storms cannot be ruled out for any of the days although again these details are still uncertain. For now will keep the mention of strong/severe storms in the HWO for Sunday when much of the short range hi-res guidance suggests an MCS will move in from the west. Strong winds and hail are expected to be the primary threats along with possible localized flooding. It will be hot and humid Sunday, and depending on convection coverage/timing and amount of debris clouds present we may see heat indices climb to near or slightly above 100 across portions of the southern and central valleys. Temperatures are forecast to be close to seasonal normals for Monday through the end of the period. && .AVIATION... (06Z TAFS) Issued at 1235 AM EDT Sat Jul 1 2023 Low confidence forecast for location of any storms tomorrow. Some rain still lingering in the Cumberland Plateau currently, but remainder of the night should be fairly clear. Added VCSH and PROB30 groups for TSRA at TYS and TRI tomorrow afternoon as convection around the area is likely, but still uncertain on coverage of any storms. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 94 73 95 73 / 40 20 40 40 Knoxville McGhee Tyson Airport, TN 91 72 92 72 / 40 30 50 40 Oak Ridge, TN 90 72 91 70 / 40 30 50 40 Tri Cities Airport, TN 87 68 89 69 / 40 40 50 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... AVIATION...Williams
Hazardous Weather Outlook National Weather Service Morristown TN 340 AM EDT Sat Jul 1 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-020745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 340 AM EDT Sat Jul 1 2023 /240 AM CDT Sat Jul 1 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Showers and thunderstorms are possible today, and some of them could be strong or severe. Damaging winds and hail will the main threats with any storms that develop. Heat indices in the southern Plateau and southern valley could exceed 100 this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and storms are expected again Sunday. Some storms could become strong to severe, with damaging winds and hail being the main threats. It will continue to be hot Sunday, and afternoon heat indices may reach or exceed 100 primarily across portions of the southern and central Tennessee Valley Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today or Sunday.
Special Weather Statement
National Weather Service Morristown TN
529 AM EDT Sat Jul 1 2023
VAZ002-005-006-011015-
Scott VA-Wise VA-Russell VA-
529 AM EDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of southwestern Russell,
eastern Scott and Wise Counties and the City of Norton through 615 AM
EDT...
At 528 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Speight to Lewis Creek. Movement was
southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Pound, St. Paul,
Nickelsville, Dungannon and Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3700 8229 3699 8225 3704 8217 3704 8212
3676 8224 3671 8233 3660 8230 3660 8234
3687 8285 3689 8288 3693 8286 3698 8287
3701 8278 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 0928Z 313DEG 36KT 3730 8268 3699 8289
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHThe Jackson,KY radar (KJKL), 101 km away, was scanning. The volume nearest the first event began at 10:11 UTC.
2 thunderstorm wind. Local standard time, as filed.
A few trees were blown down by severe thunderstorm wind gusts.
Trees were blown down by thunderstorm wind gusts at a road intersection. Of the trees blown down, one fell and blocked the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105366, 1105372.